MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 1 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 1 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100464
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/03/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alter the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a hip arthroscopy surgery, during the improper insertion of one (1) polarstem stem std ti/ha 1 non-cem, the stem sank.This required discarding the stem and inserting another size 3 stem laterally.The procedure was resumed, without any delay, using a similar s+n back-up product.No further complications were reported.
 
Additional Manufacturer Narrative
The complaint device intended for use in treatment was not returned for investigation.A product evaluation was not possible.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with a similar failure mode.A review of past escalation actions found no events applicable to this complaint.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (81114321 rev.A) states "surgery should be planned in great detail based on analytical findings (i.E.X-ray, mri).Additional implants should be available, in case other sizes are required or if the planned implant cannot be used.Failure to carry out a proper planning could lead into choosing the wrong implant type and/or size or incorrect implant positioning." the available medical documentation was reviewed.The adverse event was likely caused partially or wholly by the user of the product.Implant size and selection is the responsibility of the surgeon as well as preparation of the femur to receive the stem.Therefore, the reported event was not likely related to the implant but implant size selection.An additional risk assessment was performed.Per the polarstem design rationale 02135-en v4 10/23, the polarstem is designed to help achieve excellent proximal stability with a triple taper, self-locking design and a reinforced proximal body.Additionally, stem subsidence is avoided through the proximal grooves perpendicular to the average load direction.Polarstem surgical technique 01217-en v7 10/24 is indicating options for stem anchorage.For non-cemented stems, a stem of the same size as the last rasp used should be selected, to ensure an implantation according to the self-locking principle.Additionally, the level of the ha coating is indicated on the rasp and it is recommended that the ha-coated part of the stem is completely covered by the femoral bone.Based on the above mentioned facts, no further risk assessment is deemed necessary.The root cause of the event can be attributed to the user.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.There is no need for further actions.Nevertheless, smith+nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARSTEM STEM STD TI/HA 1 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key24413626
Report Number9613369-2026-00015
Device Sequence Number5878056
Product Code LZO
UDI-Device Identifier07611996118551
UDI-Public7611996118551
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75100464
Device Lot NumberD2510600
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2026
Supplement Date Received by Manufacturer03/30/2026
Initial Report FDA Received Date02/23/2026
Supplement Report FDA Received Date04/01/2026
Date Device Manufactured05/20/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexFemale